Hail, Jackson
- When
- June 29, 6:10 PM EST
- Where
- Jackson County, 1.61 mi E of Rockford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.980, -85.870
During the evening hours of June 29th, isolated to scattered thunderstorms were moving across much of central Indiana. Later in the evening, a few thunderstorms across southeastern Indiana interacted with a local boundary that was enough to grow the storms large enough for brief damaging wind and hail to occur.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
During the evening hours of June 29th, isolated to scattered thunderstorms were moving across much of central Indiana. Later in the evening, a few thunderstorms across southeastern Indiana interacted with a local boundary that was enough to grow the storms large enough for brief damaging wind and hail to occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 29, 4:23 PM EST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 523 PM EDT Tue Jun 29 2021 .Mesoscale Update... Issued at 523 PM EDT Tue Jun 29 2021 Ongoing diurnal convection is expected to continue the next several hours as daytime heating slowly begins to wane. Outflow boundary seen on radar from SE Howard county to NW of Putnamville will denote the areas for development. Atmosphere still primed for convection to the SE of this line...while Thunderstorms o the northwest of this line look to be stuck in the cool pool and will diminish with time. Even some TSRA in IL approaching the cold pool in NW Central Indiana have dissipated upon reaching the area. Thus will continue to watch along and southeast of the previously mentioned boundary for new convection. Shear remains limited...however an isolated pulse severe TSRA cannot be ruled out. && .Short Term...(This evening through Wednesday night) Issued at 258 PM EDT Tue Jun 29 2021 Another day of heat, humidity, and scattered convective development across central Indiana today, with the bulk of thunderstorm development currently ongoing along a weak prefrontal convergence zone from southern Michigan back into central Illinois and central Missouri. Expect convective activity to continue to develop through the late afternoon driven largely by diurnal processes and outflow boundary interactions before weakening later this evening yet again. However, as the broad upper level ridge weakens overnight, weak height falls should overspread the area and the effective front may finally begin to make progress toward the area. Subtle disturbances accompanying the main upper level trough to the north may allow convection to redevelop over the area late tonight and continue into Wednesday, becoming more widespread during the day Wednesday and into Wednesday night as the front moves into the area and the upper level trough is finally able to sag into the area. While the presence of the boundary and additional upper level support will improve shear slightly, the improvement will be modest at best, and continue to expect little more than a marginal severe threat at any one time, with localized flooding the much more significant threat as the profile will be quite moist with precipitable water values approaching two inches. The front and somewhat more widespread precip, along with lowered heights, suggest cooler (if still oppressively humid) conditions after today and tonight, and the blend handles this well. && .Long Term...(Thursday through Tuesday) Issued at 258 PM EDT Tue Jun 29 2021 Primary focus through the long term will be on the emergence of a deep, upper level trough over the Mid-Atlantic, of which will result in dry and sub-seasonal temperatures for the holiday weekend. The continuous warm and humid surface conditions over the last week will come to an end throughout the day on Thursday. This is ultimately due to the amplification of the western CONUS ridge altering the direction of CVA in a positively tilted trough; Therefore creating a southerly push of pressure depression into the eastern Great Lakes region. With deep low pressure to the east, the overall flow will become predominately out of the north, advecting much cooler and drier Canadian air into the western Ohio Valley. Prior to its arrival, numerous showers are expected to develop along a frontal zone, providing a high likelihood of rainfall for most of central Indiana Thursday morning and afternoon. Rain chances will diminish from north to south throughout the day, as the cP airmass arrives. Thursday's temperatures are likely to be curtailed by the expected widespread cloud cover and rain, leaving afternoon temperatures in the low 80s, but still with relatively high humidity. Surface dew points will quickly drop following frontal passage late on Thursday, with subsequent Friday morning lows expected to be in the low 60s. In the presence of strong CAA in the low to mid levels, pressure at the surface is expected to slowly rise, resulting in a localized area of higher pressure Friday and into the weekend. This will help keep conditions dry and maintain the cool airmass for the entire weekend. Expect highs in the upper 70s and low 80s Friday through Sunday. The pattern will begin to change once again early next week, as the subsidence from the high weakens with its eastward progression. SW flow in the wake of the high pressure departure will push higher levels of moisture into central Indiana, with chances of rain next Tuesday. Expect temperatures to return towards seasonal with early next week as well. && .Aviation...(18Z TAF Issuance) Issued at 116 PM EDT Tue Jun 29 2021 IMPACTS: * Scattered thunderstorms this afternoon and evening. DISCUSSION: Will carry a vicinity thunder mention at all sites through the afternoon and evening with scattered thunderstorms developing and timing of impacts at any one particular site nearly impossible without organization to convection, which is not expected in an unstable but minimally sheared airmass. Additional showers and thunderstorms cannot be ruled out overnight into Wednesday but are too uncertain for inclusion at this time. Brief restrictions of MVFR or worse are possible in thunderstorms but will be transient at best and too spotty for inclusion. Winds will generally be out of the southwest less than 10KT, becoming light to calm overnight and then more westerly late in the period. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...Puma Short Term...Nield Long Term...Updike Aviation...Nield
Hazardous Weather Outlook National Weather Service Indianapolis IN 347 PM EDT Tue Jun 29 2021 INZ021-028>031-035>049-051>057-060>065-067>072-302000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 347 PM EDT Tue Jun 29 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Isolated to scattered showers and thunderstorms will develop in the moist and unstable airmass through this evening, and possibly again late tonight. A few stronger storms will be capable of producing damaging winds. Otherwise...dangerous cloud to ground lightning and heavy rainfall producing localized flooding will be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will increase in coverage across central Indiana on Wednesday and Thursday before dropping back Friday and Saturday to much lower chances. Storms will continue to be capable of producing heavy rainfall. A few stronger storms will be capable of damaging winds as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
210 PM EDT Tue Jun 29 2021
INZ028-291845-
Warren-
210 PM EDT Tue Jun 29 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN COUNTY...
At 209 PM EDT, a strong thunderstorm was located near Williamsport,
or 17 miles northeast of Danville, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Lebanon, Pine Village and Rainsville.
LAT...LON 4048 8723 4043 8709 4041 8709 4026 8738
4030 8744 4048 8735
TIME...MOT...LOC 1809Z 224DEG 14KT 4032 8737
AU/JNThe Indianapolis radar (KIND), 88 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees downed by thunderstorm wind gusts that led to power outages.
Several reports trees downed by thunderstorm wind gusts in southeastern Bartholomew County. One was noted as being near the intersection of County Road 950 South and State Road 11.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957868, 957869, 957871.